Alabama, 2009Winter Weather in Alabama, December 4 to 5, 2009
December 4 to 5, 2009 · NWS HUN · 7 events in 7 counties and zones
An area of high pressure brought near or below freezing temperatures to many locations east of interstate 65 in northern Alabama and southern middle Tennessee after midnight on the 4th. At the same time, a low pressure moved north along the Atlantic coast, wrapping clouds and precipitation in the form of snow over Jackson (AL), Marshall (AL), Cullman (AL), DeKalb (AL), and Franklin (TN) counties…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of high pressure brought near or below freezing temperatures to many locations east of interstate 65 in northern Alabama and southern middle Tennessee after midnight on the 4th. At the same time, a low pressure moved north along the Atlantic coast, wrapping clouds and precipitation in the form of snow over Jackson (AL), Marshall (AL), Cullman (AL), DeKalb (AL), and Franklin (TN) counties after midnight on the 5th. This produced snowfall accumulations between 1 and 2 inches in these counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 4, 8:57 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Dec 4, 8:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CST FRI DEC 4 2009
.UPDATE...TO LOWER POPS SLIGHTLY...REST OF FCST LOOKS ON TRACK.
&&
.DISCUSSION...MSAS SFC DATA HAS SFC LOW ABOUT 100 MILES SOUTH OF
LA (IN THE GULF OF MEXICO)...WHILE SFC HIGH EXTENDED FROM ERN TX
THRU MO AND INTO THE OHIO VALLEY. AXIS OF UPPER TROF WAS PUSHING
INTO MO/AR ATTM. RADARS WERE NOT SHOWING ANY PCPN IN OUR AREA.
CLOSEST RA/SN WAS OVER LA/SRN MS AND MOVING INTO SW AL. MEANWHILE
TO OUR NW...VERY COLD DRY AIR WAS OVER MO/AR/WRN TN WITH DEWPOINTS
IN THE TEENS WITH SOME SINGLE DIGITS OVER MO.
NEW NAM DATA COMING IN...SHOWS THE SFC LOW STAYING OVER THE GULF
OF MEXICO TONIGHT AND WILL MOVE ACROSS CENTRAL FL BY 12Z SATURDAY.
THINKING ATTM THAT AS THE SFC LOW MOVES EAST OVERNIGHT WILL DRAG
SOME OF THE DRY AIR INTO OUR CWA...ESPECIALLY NW AL. THIS WOULD
MEAN THAT THE CHC OF SNOW...WEST OF I65...WOULD BE IFFY AT BEST.
THE UPPER TROF AXIS IS PROGGED BY THE NAM TO MOVE INTO NW AL BY
SATURDAY MRNG AND THEN EAST OF THE CWA BY EARLY AFTN...AS A LARGE
AREA OF HIGH PRESSURE MOVES ACROSS THE TN VALLEY...WITH CLEARING SKIES.
AS FOR THE ZONES...WILL MAINTAIN CURRENT THINKING AND KEEP BEST CHC
OF SNOW OVER NERN AL/PORTIONS OF SRN MID TN. WILL LOWER POPS TO
40 PERCENT OVER NW AL...50 POPS IN HUN AREA AND 60 POPS OVER NERN
AL. MODEL SOUNDINGS WERE STILL SHOWING ALL SNOW...BUT AS MENTIONED
BEFORE...ANY SNOW WEST OF I65 WILL BE SLIM PICKINGS.
IF NAM IS CORRECT...BY MID MRNG IN NW AL TO ARND NOON IN NERN
AL...THE THREAT OF SNOW IS OVER..IF NOT A LITTLE SOONER.
&&
.PREV DISCUSSION... /ISSUED 555 PM CST FRI DEC 4 2009/
UPDATE...FOR 00Z TAFS
AVIATION...UPPER TROF NOW OVER THE SRN PLAINS WILL CONTINUE TO
MOVE EAST OVERNIGHT. LOWER LEVELS OF THE ATMOSPHERE STILL
RELATIVELY DRY ATTM ACROSS THE CWA BUT WILL QUICKLY MOISTEN UP
AFTER MIDNIGHT...ESPECIALLY FROM HUN AND POINTS EAST. ATMOSPHERE
OVER THE NW CORNER OF AL (INCLUDING MSL) WILL NOT BE AS MOIST.
THUS WILL KEEP THE BEST CHC OF -SN OVER HSV. EXPECTING ONLY LIGHT
SNOW AT HSV AND ONLY FLURRIES AT MSL IF THAT. THE CHC OF SNOW WILL
BEGIN ARND 09Z TONIGHT AND SHOULD BE OVER AT BOTH TAF SITES ARND
12Z/13Z SATURDAY MRNG. UPPER TROF WILL BE EAST OF THE CWA BY SATURDAY
AFTN WITH SKIES BECOMING SKC ARND 18Z AT BOTH MSL/HSV.
PREV DISCUSSION... /ISSUED 305 PM CST FRI DEC 4 2009/
DISCUSSION...
THE TENNESSEE VALLEY AREA IS EXPERIENCING A PARTLY SUNNY FRIDAY
AFTERNOON. DESPITE SOME BREAKS IN THE CLOUDS...CAA HAS HELPED HOLD
TEMPS DOWN INTO THE LOW TO MID 40S IN MOST AREAS. RIGHT NOW...ALL
EYES ARE ON THE GULF AS A SURFACE LOW PRESSURE SYSTEM DEVELOPS AND
MOVE EWRD TONIGHT. PRIMARY FORECAST CONCERN CONTINUES TO BE SNOWFALL
POTENTIAL OVERNIGHT INTO EARLY SATURDAY.
SHORT TERM... (THROUGH SUNDAY)
MODELS CONTINUE TO SHOW DECENT AGREEMENT IN THE SHORT TERM WITH
RESPECT TO THE PLACEMENT OF LARGE SCALE FEATURES. OF COURSE...ITS
THE SMALLER SCALE FEATURES THAT WILL ULTIMATELY DETERMINE THE
SENSIBLE WEATHER IMPACTS ON THE TENNESSEE VALLEY AREA. PAST
SEVERAL MODEL RUNS OF BOTH THE NAM AND GFS HAVE BEEN WAVERING
BETWEEN RELATIVELY LOW QPF /A FEW TENTHS OF AN INCH/ TO ZERO
QPF...WITH THE HIGHEST AMOUNTS OVER THE ERN CWA TAPERING TO LOWER
AMOUNTS OVER THE WRN CWA.
DESPITE THESE SMALL BUT IMPORTANT VARIATIONS IN QPF...THESE MODELS
HAVE GENERALLY BEEN CONSISTENT WITH THE TRACK OF THE SURFACE LOW
ACROSS THE GULF...AND INDICATING SOME PRECIPITATION OVER THE ERN
PORTIONS OF THE CWA. THUS...CONFIDENCE IS INCREASING THAT SOME
AMOUNT OF LIGHT SNOW WILL OCCUR OVERNIGHT AND EARLY SATURDAY...
ESPECIALLY OVER NE ALABAMA AND THE SRN CUMBERLAND PLATEAU IN SRN MID
TENNESSEE.
2 TO 4 INCH SOIL TEMPS REMAIN IN THE MID TO UPPER 40S. WITH AIR
TEMPS FALLING TO AROUND 30 THIS EVENING...IT WILL NOT TAKE VERY LONG
FOR SNOW ACCUMS TO BEGIN ON ELEVATED SURFACES AND IN GRASSY AREAS.
EVENTUALLY...SNOW MAY ALSO BEGIN TO COVER SOME SECONDARY
ROADWAYS...PARTICULARLY IN THE HIGHER TERRAIN. 12Z NAM BUFR
SOUNDINGS FOR HUNTSVILLE AND ALBERTVILLE CONTINUE TO SHOW AROUND A 6
HOUR WINDOW FOR LIGHT SNOW TO OCCUR BEGINNING SHORTLY AFTER MIDNIGHT
AND LASTING SHORTLY AFTER DAYBREAK SATURDAY. THOUGH WINDS WILL BE
RELATIVELY LIGHT...THERE COULD BE SOME OROGRAPHIC ENHANCEMENT IN
AREAS LIKE SEWANEE AND MENTONE.
GIVEN THIS RELATIVE CONSISTENCY AND INCREASED QPF FROM 12Z MODEL AND
HPC GUIDANCE...HAVE BUMPED SNOW ACCUM FORECAST FOR THESE AREAS TO
AROUND AN INCH...WITH AMOUNTS BETWEEN 1 AND 2 INCHES IN THE HIGHEST
TERRAIN. BASED ON THIS FORECAST...A WINTER WX ADVISORY HAS BEEN
POSTED FOR JACKSON...MARSHALL...AND DEKALB COUNTIES IN NE ALABAMA
AND FRANKLIN CO TENNESSEE FOR LATE TONIGHT THROUGH MID MORNING
SATURDAY.
ELSEWHERE ACROSS THE CWA...LESS SNOW IS EXPECTED FARTHER AWAY FROM
THE SURFACE LOW AND BETTER MOISTURE. A SPECIAL WEATHER STATEMENT
/SPSHUN/ HAS BEEN ISSUED FOR COUNTIES OUTSIDE OF THE WINTER WX
ADVISORY TO HIGHLIGHT LIGHT SNOW POTENTIAL THERE. FARTHER WEST...THE
SHOALS AREA MAY NOT SEE ANY SNOW AT ALL.
AS THE SNOW TAPERS OFF...SKIES SHOULD CLEAR QUICKLY ON SATURDAY. SO
ANY SNOW THAT DOES ACCUMULATE WILL LIKELY MELT QUICKLY...EXCEPT IN
SHADED AREAS.
HIGH PRESSURE WILL BUILD IN OVER THE WEEKEND...BRINGING DRY WEATHER
FOR LATE SATURDAY INTO SUNDAY. SOME AREAS MAY EXPERIENCE THEIR FIRST
HARD FREEZE ON SUNDAY MORNING AS TEMPS FALL INTO THE LOW TO MID 20S.
LONG TERM...(MONDAY THROUGH FRIDAY)
UPPER FLOW BECOMES MORE ZONAL NEXT WEEK. OUR NEXT RAIN CHANCE WILL
COME MONDAY AHEAD OF A WEAK FRONTAL SYSTEM. A MORE ROBUST STORM
SYSTEM WILL IMPACT THE AREA DURING THE MIDDLE PART OF NEXT WEEK.
THERE MAY ACTUALLY BE ENOUGH INSTABILITY WITH THIS SYSTEM FOR
TS...AND TS HAS BEEN INCLUDED IN THE FORECAST FOR WED MORNING.
AFTER A BRIEF BREAK ON THURSDAY...BOTH THE ECMWF AND GEFS INDICATE
AN INCREASINGLY UNSETTLED WX PATTERN HEADING INTO THE WEEKEND.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY
FOR THE FOLLOWING ZONES: DEKALB...JACKSON...MARSHALL.
TN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY
FOR THE FOLLOWING ZONES: FRANKLIN TN.
&&
007Hazardous weather outlook, Dec 4, 9:25 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
925 PM CST FRI DEC 4 2009
ALZ001>010-016-TNZ076-096-097-051100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
925 PM CST FRI DEC 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A STORM SYSTEM MOVING ALONG THE GULF OF MEXICO WILL PRODUCE LIGHT
SNOW ACROSS PORTIONS OF THE TENNESSEE VALLEY TONIGHT. SNOW ACCUMULATIONS
OF AROUND ONE INCH WILL BE POSSIBLE OVER NORTHEAST ALABAMA AND THE
CUMBERLAND PLATEAU OF TENNESSEE...WITH LOCALLY HIGHER AMOUNTS UP
TO TWO INCHES OVER HIGHER TERRAIN. OTHERWISE LITTLE OR NO
ACCUMULATIONS ARE EXPECTED WEST OF INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LINGERING LIGHT SNOW WILL BE POSSIBLE THROUGH SATURDAY MORNING
ACROSS NORTHEAST ALABAMA AND THE CUMBERLAND PLATEAU OF TENNESSEE.
TOTAL ACCUMULATIONS OF ONE INCH ARE POSSIBLE OVER THESE AREAS WITH
UP TO TWO INCHES POSSIBLE IN HIGHER ELEVATIONS.
ISOLATED THUNDERSTORMS CAN BE EXPECTED TUESDAY NIGHT AS A COLD FRONT
MOVES ACROSS THE TENNESSEE VALLEY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
SS
Winter Weather, Marshall
- When
- December 4, 11:00 PM CST to December 5, 8:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
One to two inches of snowfall accumulation was reported in many locations across Marshall county. Particularly hard hit was northwestern Marshall county including locations around Union Grove and on Georgia Mountain.
Winter Weather, Cullman
- When
- December 4, 11:00 PM CST to December 5, 7:30 AM CST
- Where
- Cullman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Between 1 and 1.5 inches of snowfall accumulation was reported in north central and eastern portions of Cullman county. Elsewhere, snowfall accumulation less than 1 inch was reported. Specifically, 1.3 inches of snowfall accumulation was reported at the Cullman NAHS observation site and 1.0 inch of snowfall was reported by a COOP observer in Hanceville.
Winter Weather, Morgan
- When
- December 4, 11:00 PM CST to December 5, 5:30 AM CST
- Where
- Morgan forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Between one half and one inch of snowfall was reported across Morgan county. The heaviest observed snowfall total occurred 3.4 SSW of Lacey Springs (1.0 inch). Elsewhere, around one half of an inch of snowfall was observed.
Winter Weather, Madison
- When
- December 4, 11:30 PM CST to December 5, 5:30 AM CST
- Where
- Madison forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Just over 1 inch of snowfall accumulation was reported in eastern portions of Madison county. Elsewhere, around one half of an inch of snowfall was common. The highest observed snowfall amounts occurred 2.7 miles S of Gurley (1.1 inches), 1.8 miles SSW of Hampton Cove (1.0 inch), and 3.5 miles WSW of Paint Rock (1.0 inch).
Winter Weather, Dekalb
- When
- December 5, 1:00 AM CST to 7:00 AM CST
- Where
- Dekalb forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
Most locations in DeKalb county received around one half of an inch of snowfall. However, some isolated locations in higher elevations received around 1 inch of snowfall. One of these locations was Lookout Mountain, which received 1 inch of snowfall.
Winter Weather, Jackson
- When
- December 5, 1:00 AM CST to 7:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Between 1 and 1.5 inches of snowfall accumulated near the Jackson county/Madison county line. Elsewhere, across the county less than 1 inch of snowfall accumulation was reported. The heaviest snowfall report came from 8 miles NNE of Woodville (1.4 inches) and in the Hollytree area (1.0 inch).
Winter Weather, Limestone
- When
- December 5, 2:00 AM CST to 7:00 AM CST
- Where
- Limestone forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Between 1 and 1.5 inches of snowfall was reported in isolated locations in central Limestone county. However, most locations received around one half of an inch of snowfall. The heaviest reported snowfall occurred 0.5 miles NNE of Elkmont (1.5 inches).
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Maine, December 4, 2009$23,000 · 5 events
- Heavy Snow in Mississippi, December 4 to 5, 200916 events
- Winter Storm and Winter Weather in Louisiana, December 4, 200915 events
- Winter Storm in Montana, December 4 to 6, 200911 events
- Winter Storm in Louisiana, December 4 to 5, 200910 events
- Frost and Freeze in Texas, December 4 to 5, 200910 events
- Winter Storm and Winter Weather in Texas, December 4 to 5, 20096 events
- Winter Storm in Texas, December 4, 20095 events
- Winter Storm in Mississippi, December 4 to 5, 20095 events
- High Wind in Wyoming, December 4, 200956 kt wind · 2 events
- Heavy Snow in Louisiana, December 4, 20092 events
- Heavy Rain in Florida, December 4 to 6, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206953, 206954, 206961, 206958, 206956, 206957, 206960.